Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

On prentisone for 8 months. Having hair loss and thinning of hair. Will this improve after I stop prentisone?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have been on prentisone for 8 months. Started with 20 m a day and I a down to 5 m a day now. I was placed on this until the methodraxate I was taking would take effect. My hair has been falling out/thinning for the last 2 monhs. Will this stop once I am of prentisone.
Posted Sun, 3 Nov 2013 in Hair Loss
Answered by Dr. Rakesh Karanwal 35 minutes later
Brief Answer:
Hairfall is likely due to Methotrexate.

Detailed Answer:
Hi Ma'am,

Good Day to you.

Thanks for your query. I appreciate your concerns.

* Firstly, prednisone does not cause hair loss. It is probably due to Methotrexate.

* Methotrexate is a very effective drug for rheumatoid arthritis. Hence, it should not be stopped, but will have to cope with its side effects.

* Further, Rheumatoid Arthritis is an autoimmune disease (in which the body's defense considers its own tissues as 'foreign), you may have other co-existing autoimmune diseases, such as Hypothyroidism. Excessive hair loss is also seen in this condition.

* I therefore recommend that you get Thyroid Hormonal assay done: if there is hormone deficiency, oral replacement will restore it and also reduce hair fall.

Hope I have addressed your query to your satisfaction. If you have any further questions, I will be more than happy to help you.

However, if you do not have any further clarifications, you can close the discussion and rate the answer.

Wish you a good health.

Fond regards,

Dr. (Col) R Karanwal
Above answer was peer-reviewed by
Follow-up: On prentisone for 8 months. Having hair loss and thinning of hair. Will this improve after I stop prentisone? 2 days later
I do have hypothroidism and am on Synthroid for that. I have used Methotrexate for approximately 10 + years and have not had this problem before. The problems I am having now seemed to have all started when my Doctor wanted my to stop taking methotrexate due to slight increase in my liver enzimes. He sent me to a specialist and the Specialist felt that the enzimes we not elivated to enough to warrant me to change medications since they were working good for me. Never felt like I had arthritis except for the occational flareup. So he insisted on doing a liver biopsy to make sure my liver was OK. Results came back as a fatty liver. He still insisted on taking me off Methotrexate and to try Orencia. I stopped taking Methodrexate the 2nd week of Nov. The first infusion for Orencia was schedled for Mid February. By that point my artrihis was really starting to bother me alot. He told me that no one had had any reactions to Orencia at his location and I have never had a reaction to any meds I have been on nor have any allergys. I started the infusion and didn't finish the first bag as I was having a reaction to Orencia. My throat was feeling very tight and I began caughing. The nurses and the Doctor began to panic as I stayed calm. They stopped the infusion, deluted what I had been given, and gave an antihistomin (not sure of spelling) kept me there checking my heart and blood pressure until things were back to normal. Then told me that I would be going back on the Methrotrexate. Of which it then takes time to get back into my system. Hense the reason for taking prentisone.
Since then I have had noting but problems, I have dveloped a breathing problem where I can't go up steps with out becoming out of breath no walk up a slight incline without becoming short of breath. I have had the Nuclear stress test, lasted on that 3 minutes because of the breathing, I have had a heart catherization, Lung scan, Pulmenary Breathing test. The results seem to be a restriction in my breathing due to the inflamation around the lungs or rib cage due to the arthritis. I thought maybe it was a plueral enfusion but it was not. Needless to say, I felt fine up until Nov. I did not have any issues with my breathing. Nor had any hair loss. My Doctor never even scheduled me for another doctors appoinment. I have not seen him since February. I've seen every other doctor including a hospital stay and he was forwarded all information from the Cardiologist, hospital and lung specialist. He has yet to contact me regarding any of this. I'm wondering if I should just find another Autoimmune Doctor.
Answered by Dr. Rakesh Karanwal 4 hours later
Brief Answer:
Increase of Prednisone and add other drugs reqd

Detailed Answer:
Good Day Ma'am,

I deeply appreciate your efforts at sending detailed information.

* Your doctor took a right step by stopping Methotrexate on noticing raised liver enzyme levels and, switching over to Orencia.

* However, it was unfortunate that you had an undesirable reaction to Orencia, which otherwise, was a reasonably good substitute of Methotrexate. The Pharmaceutical Company, which manufactures Orencia, has mentioned- in its warnings- of such side effects, but has been coy in citing the incidence rate of such side effects.

* Now that you have reverted back to Methotrexate, which- based on my personal experience of 33 years in clinical practice- happens to be one of the best drugs for rheumatoid arthritis. The full effect of Methotrexate will manifest only after 3-4 months.

* Hence, if I had been your treating doctor, I would have straightaway increased the dose of Prednisone to 0.5-1mg/kg body weight/day and continued till such time the full effect of Methotrexate had set in. Thereafter, the dose would have been tapered off to basic minimal maintenance dose.

* Further, I would have added Sulfasalazine and Hydroxychloroquin, so that- in the likely event of re-increase of liver enzyme levels, compelling withdrawal of Methotrexate again- these drugs would have taken care of joint pains.

* Your symptoms suggest that your hypothyroid state is still under-corrected.
Though you have not mentioned the dose of Synthroid being taken, I am of the opinion that its dose requires to be increased, so as to bring down the TSH levels around 1.0 or lesser.

* Regarding new problem of breathlessness, it can be due to steroid-induced fluid retention in the body --> overburden on the heart; or, methotrexate-induced anemia. Correction of anemia (if present) and use of diuretics in case of fluid retention in the body- will mitigate your breathlessness. At the same time, please get your kidney functions evaluated. (Methotrexate can lead to kidney damage).

Lastly, I must confess that an Autoimmune doctor has very little options, except for the ones highlighted by me. So, the decision has to be solely yours, whether to continue with the present doctor or find another.

Hope that I have answered your queries. If you have more clarifications, I will be happy to answer them.

Have a speedy recovery and good health.


Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor